EconPapers    
Economics at your fingertips  
 

Identification and estimation of categorical random coefficient models

Zhan Gao () and M. Hashem Pesaran ()
Additional contact information
Zhan Gao: University of Southern California
M. Hashem Pesaran: University of Southern California

A chapter in Advances in Applied Econometrics, 2024, pp 79-124 from Springer

Abstract: Abstract This paper proposes a linear categorical random coefficient model, in which the random coefficients follow parametric categorical distributions. The distributional parameters are identified based on a linear recurrence structure of moments of the random coefficients. A generalized method of moments estimation procedure is proposed, also employed by Peter Schmidt and his coauthors to address heterogeneity in time effects in panel data models. Using Monte Carlo simulations, we find that moments of the random coefficients can be estimated reasonably accurately, but large samples are required for the estimation of the parameters of the underlying categorical distribution. The utility of the proposed estimator is illustrated by estimating the distribution of returns to education in the USA by gender and educational levels. We find that rising heterogeneity between educational groups is mainly due to the increasing returns to education for those with postsecondary education, whereas within-group heterogeneity has been rising mostly in the case of individuals with high school or less education.

Keywords: Random coefficient models; Categorical distribution; Return to education (search for similar items in EconPapers)
JEL-codes: C01 C13 C21 C46 J30 (search for similar items in EconPapers)
Date: 2024
References: Add references at CitEc
Citations:

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:adschp:978-3-031-48385-1_5

Ordering information: This item can be ordered from
http://www.springer.com/9783031483851

DOI: 10.1007/978-3-031-48385-1_5

Access Statistics for this chapter

More chapters in Advanced Studies in Theoretical and Applied Econometrics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-04-01
Handle: RePEc:spr:adschp:978-3-031-48385-1_5